Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Duluth, MN

June 9, 2002Koochiching County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 9, 2002, 11:45 PM CDT for Koochiching County, Minnesota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2002, 11:45 PM CDT (04:45 UTC)
Expired
Jun 10, 2002, 12:30 AM CDT
In force
45 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Koochiching County, MN

The radar

The Duluth radar (KDLH), 219 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 12:10 AM CDTHail 0.88International Falls, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2002-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2002-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 100445
SVRDLH
MNC071-100530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1144 PM CDT SUN JUN 9 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 1230 AM CDT

* AT 1144 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
  NORTHWEST OF PELLAND...OR ABOUT 12 MILES WEST OF INTERNATIONAL
  FALLS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PELLAND AROUND 1150 PM...
  INTERNATIONAL FALLS AROUND MIDNIGHT...
  RANIER AROUND 1205 AM...
  ISLAND VIEW AROUND 1220 AM...

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH AND VERY 
HEAVY RAIN AROUND ONE INCH AN HOUR...STAY INDOORS AWAY FROM WINDOWS.

.END

LAT...LON 4863 9385 4845 9382 4842 9311 4879 9312

SCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:15 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 9, 10:15 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1015 PM CDT SUN JUN 9 2002

STRONGEST STORMS HAVE BEEN FIRING IN INSTABILITY AXIS UP THE RED
RIVER VALLEY INTO NORTHERN MINNESOTA DUE TO LOW LEVEL CONVERGENCE
ABOUT A SURFACE TROUGH IN THAT AREA. 850MB JET UNDERFORECAST BY
ETA...IT WAS 50KT ON THE 00Z MON SOUNDING. 850MB WIND FORECAST
TO DECREASE OVERALL BY 12Z MON. HOWEVER...STILL EXPECT SOME
ADDITIONAL THUNDERSTORMS TO FORM OVER THE WARM FRONT...MAINLY
WESTERN AND NORTHERN ZONES.

.DLH...NONE.

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:08 PM CDTSevere Thunderstorm WarningDLHKoochiching52 min
Jun 9, 8:58 PM CDTSevere Thunderstorm WarningDLHKoochiching32 min
Jun 9, 10:45 PM CDTSevere Thunderstorm WarningDLHKoochiching60 min
Jun 10, 12:16 AM CDTFlash Flood WarningDLHKoochiching, Saint Louis3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.